Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 9 (2013), 074, 19 pages      arXiv:1304.7838      http://dx.doi.org/10.3842/SIGMA.2013.074

The Infinitesimalization and Reconstruction of Locally Homogeneous Manifolds

Anthony D. Blaom
22 Ridge Road, Waiheke Island, New Zealand

Received May 08, 2013, in final form November 19, 2013; Published online November 26, 2013

Abstract
A linear connection on a Lie algebroid is called a Cartan connection if it is suitably compatible with the Lie algebroid structure. Here we show that a smooth connected manifold M is locally homogeneous – i.e., admits an atlas of charts modeled on some homogeneous space G/H – if and only if there exists a transitive Lie algebroid over M admitting a flat Cartan connection that is 'geometrically closed'. It is shown how the torsion and monodromy of the connection determine the particular form of G/H. Under an additional completeness hypothesis, local homogeneity becomes global homogeneity, up to cover.

Key words: locally homogeneous; Lie algebroid; Cartan connection; completeness.

pdf (404 kb)   tex (30 kb)

References

  1. Abadoğlu E., Ortaçgil E., Intrinsic characteristic classes of a local Lie group, Port. Math. 67 (2010), 453-483, arXiv:0912.0855.
  2. Alekseevsky D.V., Michor P.W., Differential geometry of g-manifolds, Differential Geom. Appl. 5 (1995), 371-403, math.DG/9309214.
  3. Blaom A.D., Geometric structures as deformed infinitesimal symmetries, Trans. Amer. Math. Soc. 358 (2006), 3651-3671, math.DG/0404313.
  4. Blaom A.D., Lie algebroids and Cartan's method of equivalence, Trans. Amer. Math. Soc. 364 (2012), 3071-3135, math.DG/0509071.
  5. Blaom A.D., A Lie theory of pseudogroups, in preparation.
  6. Bott R., Tu L.W., Differential forms in algebraic topology, Graduate Texts in Mathematics, Vol. 82, Springer-Verlag, New York, 1982.
  7. Crainic M., Fernandes R.L., Lectures on integrability of Lie brackets, in Lectures on Poisson Geometry, Geom. Topol. Monogr., Vol. 17, Geom. Topol. Publ., Coventry, 2011, 1-107, math.DG/0611259.
  8. Dazord P., Groupoïde d'holonomie et géométrie globale, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), 77-80.
  9. do Carmo M.P., Riemannian geometry, Mathematics: Theory & Applications, Birkhäuser Boston Inc., Boston, MA, 1992.
  10. Goldman W.M., Locally homogeneous geometric manifolds, in Proceedings of the International Congress of Mathematicians, Vol. II, Hindustan Book Agency, New Delhi, 2010, 717-744.
  11. Gunning R.C., Special coordinate coverings of Riemann surfaces, Math. Ann. 170 (1967), 67-86.
  12. Kamber F.W., Michor P.W., Completing Lie algebra actions to Lie group actions, Electron. Res. Announc. Amer. Math. Soc. 10 (2004), 1-10, math.DG/0310308.
  13. Kowalski O., On strictly locally homogeneous Riemannian manifolds, Differential Geom. Appl. 7 (1997), 131-137.
  14. Mackenzie K.C.H., General theory of Lie groupoids and Lie algebroids, London Mathematical Society Lecture Note Series, Vol. 213, Cambridge University Press, Cambridge, 2005.
  15. Palais R.S., A global formulation of the Lie theory of transformation groups, Mem. Amer. Math. Soc. 22 (1957), iii+123 pages.
  16. Sharpe R.W., Differential geometry. Cartan's generalization of Klein's Erlangen program, Graduate Texts in Mathematics, Vol. 166, Springer-Verlag, New York, 1997.
  17. Thurston W.P., Three-dimensional geometry and topology, Vol. 1, Princeton Mathematical Series, Vol. 35, Princeton University Press, Princeton, NJ, 1997.

Previous article  Next article   Contents of Volume 9 (2013)